Alert archive / Washington / High Wind Watches in 2021

High Wind Watch 1, NWS Seattle, WA

January 1, 2021

NWS Seattle, WA issued this high wind watch at Jan 1, 2021, 2:46 AM PST. It took effect at Jan 2, 2021, 7:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 1, 2021, 2:46 AM PST (10:46 UTC)
In effect from
Jan 2, 2021, 7:00 AM PST
Expired
Jan 1, 2021, 2:56 PM PST
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

466 
WWUS76 KSEW 011046
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
246 AM PST Fri Jan 1 2021

WAZ516-517-011900-
/O.NEW.KSEW.HW.A.0001.210102T1500Z-210103T0600Z/
/O.CON.KSEW.WI.Y.0027.210101T1800Z-210102T0300Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
246 AM PST Fri Jan 1 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM PST THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

* WHAT...For the Wind Advisory, south winds 30 to 40 mph with
  gusts up to 50 mph expected. For the High Wind Watch, southwest
  winds 35 to 45 mph with gusts up to 60 mph possible.

* WHERE...North Coast and Central Coast.

* WHEN...For the Wind Advisory, from 10 AM this morning to 7 PM 
  PST this evening. For the High Wind Watch, from Saturday 
  morning through Saturday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WAZ001-503-506-510-011900-
/O.CON.KSEW.WI.Y.0027.210101T1800Z-210102T0300Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, and Port Townsend
246 AM PST Fri Jan 1 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM PST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County and Admiralty Inlet Area.

* WHEN...From 10 AM this morning to 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
578 
WWUS76 KSEW 011844
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
1044 AM PST Fri Jan 1 2021

WAZ516-517-020245-
/O.CON.KSEW.WI.Y.0027.000000T0000Z-210102T0300Z/
/O.CON.KSEW.HW.A.0001.210102T1500Z-210103T0600Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
1044 AM PST Fri Jan 1 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...For the Wind Advisory, south winds 30 to 40 mph with
  gusts up to 50 mph. For the High Wind Watch, southwest winds 35
  to 45 mph with gusts up to 60 mph possible.

* WHERE...North Coast and Central Coast.

* WHEN...For the Wind Advisory, until 7 PM PST this evening. For 
  the High Wind Watch, from Saturday morning through Saturday 
  evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WAZ001-503-506-510-020245-
/O.CON.KSEW.WI.Y.0027.000000T0000Z-210102T0300Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, and Port Townsend
1044 AM PST Fri Jan 1 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County and Admiralty Inlet Area.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
825 
WWUS76 KSEW 012256
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
256 PM PST Fri Jan 1 2021

WAZ516-517-020700-
/O.UPG.KSEW.HW.A.0001.210102T1500Z-210103T0600Z/
/O.NEW.KSEW.HW.W.0001.210102T1500Z-210103T0600Z/
/O.CON.KSEW.WI.Y.0027.000000T0000Z-210102T0300Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
256 PM PST Fri Jan 1 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 10 PM PST SATURDAY...

* WHAT...For the High Wind Warning, southwest winds 20 to 40 mph
  with gusts up to 60 mph expected. For the Wind Advisory,
  southwest winds 15 to 25 mph with gusts up to 40 to 45 mph.

* WHERE...North Coast and Central Coast.

* WHEN...For the High Wind Warning, from 7 AM to 10 PM PST 
  Saturday. For the Wind Advisory, until 7 PM PST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WAZ001-503-506-510-020700-
/O.NEW.KSEW.WI.Y.0001.210102T1500Z-210103T0300Z/
/O.CON.KSEW.WI.Y.0027.000000T0000Z-210102T0300Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, and Port Townsend
256 PM PST Fri Jan 1 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM PST SATURDAY...

* WHAT...For the first Wind Advisory, south winds 20 to 30 mph
  with gusts up to 45 mph. For the second Wind Advisory, south
  winds 20 to 35 mph with gusts up to 55 mph expected.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County and Admiralty Inlet Area.

* WHEN...For the first Wind Advisory, until 7 PM PST this 
  evening. For the second Wind Advisory, from 7 AM to 7 PM PST 
  Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ504-507-509-511-558-559-020700-
/O.NEW.KSEW.WI.Y.0001.210102T1800Z-210103T0300Z/
Southwest Interior-Everett and Vicinity-Tacoma Area-
Hood Canal Area-Seattle and Vicinity-Bremerton and Vicinity-
Including the cities of Olympia, Lacey, Tumwater, Everett, 
Edmonds, Lynnwood, Marysville, Tacoma, Shelton, Seattle, 
Bremerton, and Silverdale
256 PM PST Fri Jan 1 2021

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph
  expected. Strongest winds expected to be near the water.

* WHERE...Southwest Interior, Everett and Vicinity, Tacoma Area, 
  Hood Canal Area, Seattle and Vicinity and Bremerton and 
  Vicinity.

* WHEN...From 10 AM to 7 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high wind watch went out at Dec 31, 9:22 PM PST, 5 hours 24 minutes earlier.

Area forecast discussion, Dec 31, 9:22 PM PST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
922 PM PST Thu Dec 31 2020

.SYNOPSIS...The brief break in active weather will come to an end
tonight as the first in a series of systems will move into the
region, bringing rain and strong, gusty winds. Several additional
systems will bring rounds of lowland rain, impactful mountain snow,
and gusty winds to the area this weekend and into the first full week
of 2021.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...Forecast on track tonight.
Rain out ahead of an approaching warm front reached the coast this
evening. The rain will spread inland in the next couple of hours.
The warm front will lift north of the area Friday morning. Snow
levels rising overnight into Friday morning to 5000-6000 feet but
easterly flow through the passes could keep the snow level near
the surface especially at Stevens Pass. Trailing cold front
arriving Friday afternoon into Friday evening. Wind advisory in
place for the coast and Northwest Interior including the San Juan
Islands from 10 am to 7 pm.

Warmer and wetter system arriving later Saturday into Saturday
night. This system has the potential to create high winds along
the coast with another wind advisory likely for the Northwest
Interior. Front moving through the area Saturday night into
Sunday morning. Possible slight break during the day Sunday before
yet another warm front moves up from the south into the area.
2021 getting off to an active start! Current forecast has the
trends covered. No update tonight. Felton

.LONG TERM /MONDAY THROUGH THURSDAY/...Previous discussion
follows. Following a brief break in precipitation Sunday
afternoon/evening, lowland rain and mountain snow will spread
across the region late Sunday night/early Monday morning once
again as another system approaches and pushes across the region.
Snow levels will rise once again to around 4000 to 5000 feet once
again, opening the door for another round of efficient rainfall.
Aside from the threat of urban flooding, the landslide threat will
persist through at least mid- week due to wet antecedent
conditions on top of efficient rain rates. Light mountain pass
snow accumulations are expected with this system.

Medium to long range forecast ensemble model clustering continues to
show good agreement in a mean trough remaining over the northwest
through the end of the period and beyond, with another wave
potentially approaching Western Washington during the
Tuesday/Wednesday timeframe. All impacts - from flooding and
landslides, to winter travel impacts in the passes, to coastal
impacts will be a possibility through the remainder of the period
and potentially into the latter part of next week. Stay tuned to the
latest forecast as details come into focus.

Pullin

&&

.AVIATION...Southwesterly flow aloft through Friday with a warm
front moving through the area tonight and early Friday morning
followed by a cold front later Friday. MVFR ceilings through
Friday with local areas of ceilings below 1000 feet and visibility
3-5sm in light rain with the warm front Friday morning. Felton

KSEA...Ceilings around 2500 feet lowering down to near 1500 feet
09z-15z. Ceilings lifting back up to near 3000 feet Friday
afternoon. Visibility 3-5sm in rain at times after 09z.
Southeasterly winds 6 to 10 knots. Felton

&&

.MARINE...Extended period of active weather to impact area waters
well into next week as a series of strong frontal systems move
through the region. The next in a series of strong frontal
systems will move through the waters overnight into Friday
morning. The front will be sufficiently strong to provide another
round of gale force winds to the coastal waters late tonight and
Friday and across possibly the Northern Inland waters and east
entrance to the Strait during the day Friday. Another frontal
system will follow quickly on the heels of it for Saturday with
the possibility for gales across most of the waters and potential
storm force winds over the coastal waters. Seas rising to 20 to
25 feet with this system.

Severe bar conditions at the Grays Harbor Bar continuing for most
of the next week.

Confidence remains high that a very active period with additional
periods of gale force wind (or higher) affecting a large swath of
area waters into much of next week along with a continuation of
rough coastal seas of 15 to 20 feet.

Felton/Kristell

&&

.HYDROLOGY...The Skokomish River remains above flood stage this
evening and a flood warning remains in effect. The river could
recede just below flood stage overnight into Friday morning before
rising again Friday afternoon. A wet pattern will continue over
western Washington well into next week. The immediate concern is
a storm coming in Friday followed by a much bigger storm Saturday
into Sunday. That one looks like an atmospheric river and could
produce some heavy rain with the potential for some widespread
river flooding. Next week will continue stormy as well. Impacts
for Friday's system could include urban and small stream flooding,
in addition to the Skokomish going back above flood stage. There
is also a threat of landslides Friday.

For the weekend system, there is the potential for more
widespread river flooding, urban and small stream flooding, and
increased threat for landslides. The best chances for additional
river flooding outside of the Skokomish is for rivers flowing off
the Olympics, the Bogachiel and the Satsop to name a couple. A
Flood Potential Outlook has been issued and a landslide alert as
well.

Forecast precipitation amounts from early Friday morning through
midday Sunday are 1 to 3 inches in the lowlands, 3 to 6 inches in
the Cascades, and 4 to 8 inches in the Olympics. The snow levels
won't be super high and could be a limiting factor for storm runoff
and flooding, with snow levels rising modestly to 5000 to 6000
feet with short periods of time where they lower to 3000 to 4000
feet. Soil moisture in Western Washington is quite high, at or
above antecedent wetness indexes, such that the additional rain
will increase soil saturation and could cause some landslides.

JBB/Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory from 10 AM to 7 PM PST Friday for Admiralty Inlet
     Area-Central Coast-North Coast-San Juan County-Western
     Skagit County-Western Whatcom County.

PZ...Small Craft Advisory until 4 PM PST Saturday for Grays Harbor
     Bar.

     Gale Watch from Saturday morning through late Saturday night for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory until 1 AM PST Friday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory from 6 PM Friday to 7 AM PST Saturday for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

     Gale Warning from 1 AM to 6 PM PST Friday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Gale Watch from Friday afternoon through Friday evening for East
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 1 AM to noon PST Friday for East
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Gale Watch from Friday morning through Friday evening for
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 10 AM PST Friday for Northern Inland
     Waters Including The San Juan Islands.

     Small Craft Advisory from 1 AM Friday to 5 AM PST Saturday for
     West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 4 PM PST Friday for Admiralty Inlet.

     Small Craft Advisory from 6 PM Friday to 4 PM PST Saturday for
     Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:44 AM PSTGale WatchSEW12 hr
Jan 1, 2:44 AM PSTSmall Craft AdvisorySEW24 hr
Jan 1, 2:44 AM PSTStorm WatchSEW12 hr
Jan 1, 11:58 AM PSTFlood WatchSEWClallam, Grays Harbor, Island, Jefferson, King, Kitsap and 8 more50 hr
Jan 1, 2:46 PM PSTGale WarningSEW30 hr
Jan 1, 2:49 PM PSTHigh Surf AdvisorySEW49 hr
Jan 1, 2:56 PM PSTHigh Wind WarningSEW27 hr
Jan 1, 2:56 PM PSTWind AdvisorySEWSan Juan28 hr

Nearby

High Wind Watches in Washington, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.